Doctors diagnose penicillin allergy symptoms on the time interval elapsed between its administration and the reaction. What else should you know?
Penicillin is an antibiotic that originates from the Penicillium fungus, which belongs to the group of β-lactam antibiotics. There are different types of penicillins but they all have the β-lactam nucleus.
However, each type of penicillin acts against bacteria in different degrees. In addition to eliminating bacteria that cause different infections in our body, penicillin serves to prevent infections caused by gram-positive bacteria.
Penicillin allergy symptoms
Beta-lactam allergy is related to significant morbidity and mortality. Doctors make the diagnosis of penicillin allergy symptoms by clinical history and skin tests.
The diagnosis of penicillin allergy is made through skin tests and analysis of the patient’s medical history. In addition, one should consider that there are several types of allergic reactions and penicillin allergy symptoms.
Types of allergic reactions
The classification of allergic reactions to penicillin and, in general, to beta-lactam antibiotics, is based on the interval between the administration of the drug and the reaction reaction.
Immediate allergic reactions
They are the reactions that take place in the first hour after drug administration. They are usually mediated by the specific immunoglobulin E (IgE) that releases histamine and other inflammatory mediators very quickly.
The way it manifests changes from mild reactions, such as hives, angioedema and wheezing, to graves, such as anaphylactic shock.
These types of reactions manifest between two and seventy-two hours after the administration of the antibiotic. Although their mechanism is not well modified, they can have reactions such as hives, angioedema, laryngeal edema and wheezing.
Late allergic reactions
They are those that take place after seventy-two hours after the administration of the drug. They are usually mediated by lymphocytes and manifest themselves in a very diverse way.
Both accelerated and late reactions can be grouped under the term of non-immediate reactions. Signs and symptoms of non-immediate reactions include the following:
- Maculopapular or fixed drug rash.
- Erythema multiforme.
- Stevens-Johnson syndrome.
- Toxic epidermal necrolysis.
- Exfoliative or contact dermatitis.
- Hypersensitivity syndrome.
- Lichenoid Dermatosis
However, fortunately, the most common reactions are usually not serious and consist of maculopapular rashes followed by urticaria.
Allergy tests are decisive for suspected penicillin allergy.
If there is suspicion of hypersensitivity, it is essential to do penicillin allergy tests. This is important since it is easy to confuse adverse reactions with allergic reactions.
The diagnosis is based on the description of the symptoms and the time elapsed between taking penicillin and the onset of the reaction, as well as the type of symptoms.
In this way, the type of allergic reaction can be classified as immediate or non-immediate. In immediate allergic reactions, a measure has elapsed between the initial reaction and the study, there is less chance of finding a positive skin test.
However, this loss of sensitivity does not have to be permanent. It is possible to resensitize these antibiotics after doing skin tests or taking the drug again. In contrast, in non-immediate reactions, the phenomenon of loss of sensitivity is not common.
Skin tests to diagnose penicillin allergy
In the immediate reactions begins with a puncture test or skin allergy skin test. One or more determinants can be used and, if the answer is negative, the next step is to do an intradermal test.
Doctors perform the the two tests on the forearm and doctors do the reading at 15 or 20 minutes. However, in non-immediate reactions, you can start directly with intradermal tests with readings at 20 minutes and at 48 and 72 hours.
While doing intradermal tests, systemic reactions may occur. This, especially, when using multiple preparations at once.
In desensitization, doctors make a re-administration of the antibiotic to reach the therapeutic dose.
Desensitization consists in the readministration of the antibiotic that has resulted in an allergic reaction in progressive doses until the therapeutic dose is reached.
Desensitization is reversible and depends on the continuous presence of the antibiotic in the body. It loses its effectiveness when you suspend administration for a period exceeding 48 hours.
Doctors prescribe the antibiotic group of penicillin very frequently, and because of this, in some people, allergic reactions occur that can be lethal.
Therefore, it is important to properly and timely diagnose true antibiotic allergies of pseudoallergenic reactions.
Don’t forget to SHARE the penicillin allergy symptoms with your friends and family on your social networks!